Alert archive / Alabama / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 11, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jan 2, 2006, 6:57 AM CST for Covington County, Alabama. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2006, 6:57 AM CST (12:57 UTC)
- Expired
- Jan 2, 2006, 7:10 AM CST
- In force
- 13 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Covington County, AL
The radar
The Eglin Afb radar (KEVX), 81 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1541 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 215 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMOB 021257 SVRMOB ALC039-021315- /O.NEW.KMOB.SV.W.0011.060102T1257Z-060102T1315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 657 AM CST MON JAN 2 2006 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COVINGTON COUNTY IN SOUTH CENTRAL ALABAMA * UNTIL 715 AM CST * AT 654 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR ONYCHA...OR ABOUT 15 MILES SOUTHEAST OF ANDALUSIA...AND MOVING NORTHEAST AT 35 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3125 8638 3108 8630 3113 8619 3137 8621 $$
1 follow-up statement
000 WWUS54 KMOB 021310 SVSMOB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 709 AM CST MON JAN 2 2006 ALC039-021319- /O.CAN.KMOB.SV.W.0011.000000T0000Z-060102T1315Z/ COVINGTON AL- 709 AM CST MON JAN 2 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN COVINGTON COUNTY IS CANCELLED... AT 709 AM CST...WEATHER RADAR SHOWED THE ONCE SEVERE STORM HAD WEAKENED AND MOVED INTO EXTREME SOUTHWEST COFFEE COUNTY. REMEMBER...A TORNADO WATCH IS NOW IN EFFECT UNTIL 300 PM CST THIS AFTERNOON FOR SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA. LAT...LON 3125 8638 3108 8630 3113 8619 3137 8621 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 3:40 AM CST, 3 hours 17 minutes earlier.
Area forecast discussion, Jan 2, 3:40 AM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 340 AM CST MON JAN 2 2006 AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL && .SHORT TERM (TODAY AND TONIGHT)...MAIN WEATHER STORY CONTINUES TO BE THE THREAT OF SEVERE STORMS DEVELOPING THIS MORNING AND EARLY AFTERNOON ACROSS MUCH OF THE FORECAST AREA. THIS IS ONE RESULT OF A STRONG UPPER-LEVEL LOW AND TROUGH...CURRENTLY EXTENDING SOUTHWARD FROM NE KANSAS INTO EAST TEXAS...CONTINUING TO PUSH EASTWARD TODAY. OUT AHEAD...A STRONG 40-50KT LOW-LEVEL JET DEVELOPS AND CONTINUES TO PUMP GULF MOISTURE NORTHWARD. THIS COUPLED WITH AN INCREASING MID-UPPER JET SWINGING AROUND THE BASE OF THE TROUGH THRU THE MORNING HOURS WILL ENHANCE UPPER-LEVEL DIVERGENCE AND INCREASING LARGE-SCALE ASCENT ACROSS THE AREA BEGINNING EARLY THIS MORNING. THEREFORE...EXPECT CONVECTIVE COVERAGE TO GRADUALLY INCREASE THRU THE EARLY TO LATE MORNING HOURS. IT STILL APPEARS THAT THE GREATEST COVERAGE AND SEVERE THREAT WILL BE OVER THE ALABAMA AND NW FLORIDA COASTAL COUNTIES AND GENERALLY EAST OF THE I-65 CORRIDOR FOR COUNTIES FURTHER INLAND. LATEST AREA AND FORECAST SOUNDINGS SHOW AMPLE INSTABILITY (1500-2500 CAPE) AND STRONG VERTICAL WIND SHEAR (200-400 HELICITY)...SUPPORTING ISOLATED TO SCATTERED SUPERCELLS WITH THE POTENTIAL FOR TORNADOES...LARGE HAIL AND DAMAGING WINDS. EXPECT THE SEVERE THREAT TO QUICKLY DIMINISH DURING THE MID TO LATE AFTERNOON HOURS AS THE ASSOCIATED COLD FRONT PUSHES INTO THE AREA AND DRIVES THE STORMS EASTWARD. THEREFORE...WILL SHOW CLEARING CONDITIONS TONIGHT WITH SLIGHTLY COOLER LOWS DIPPING INTO THE 40S AND 50S. 39/DARBE MID TERM (TUESDAY THROUGH WEDNESDAY)...THE CLEAN SWEEP BY MONDAYS FRONT WILL BRING DRY CONDITIONS AND COOLER TEMPS BUT NO THREAT OF A FREEZE IN THE NEAR TERM. WIND WILL BE LIGHT TO MODERATE. NO OTHER CONCERNS AT PRESENT. 77/DALY && .LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)...ANOTHER FAST MOVING UPPER TROUGH WITH ASSOCIATED COLD FRONT WILL BLAST PAST OUR CWA WEDNESDAY NIGHT. STILL NOT ENOUGH OF RETURN FLOW INDICATED HAVING A LONG FETCH OR TRAJECTORY OVER THE GULF SO CHANCES OF PRECIPITATION REMAIN SLIGHT. COOLING TREND STILL ON TRACK THROUGH THE WEEK AND INTO THE WEEKEND WITH ANOTHER MUCH ANTICIPATED BAROCLINIC SYSTEM WELL TO OUR NORTH. A FREEZE IS LIKELY...BUT NOT OF MUCH SEVERITY. NONETHELESS THIS SYSTEM SHOWS SIGNS OF GETTING VERY LARGE WITH AN UPPER QSTNRY TROUGH SETTING UP OVER THE PIEDMONT. THAT WOULD JIBE WITH ROSSBY WAVE THEORY AND POSSIBLY GET US INTO AN ISENTROPIC LIFTING SITUATION IF IT CAN MANAGE TO BRING IN A RETURN FLOW ALOFT WITH A FRONT STALLED OFFSHORE. BY LATE SUNDAY THERE IS AN OUTSIDE CHANCE THAT COULD EVOLVE INTO LIGHT STRATIFORM RAIN WITH LOW CIG AND VISIBILITY CONDITIONS. THIS IS WHAT WE ARE SEEING IN THE CHARTS...BUT NOT IN MOS NUMBERS...AND IT THUS BEARS WATCHING FOR PLANNING PURPOSES. 77/DALY && .MARINE...A WARM SOUTHERLY FLOW OVER COOL NEAR SHORE WATERS WILL CREATE AREAS OF DENSE FOG OVER AREA BAYS AND NEAR SHORE WATERS THROUGH THIS MORNING. A STRONG UPPER SYSTEM MOVING EAST OUT OF TEXAS WILL BRING NUMEROUS SHOWERS AND THUNDERSTORMS TO THE ALABAMA AND NORTHWEST FLORIDA WATERS TODAY. A SQUALL LINE MAY DEVELOP AND PUSH ACROSS THE AREA AHEAD OF A COLD FRONT DURING THE AFTERNOON... AND A FEW STORMS MAY BE SEVERE. WIND WILL BE SUSTAINED 20 TO 25 KNOTS THEREFORE AN ANDISORY IS IN ORDER. THE COLD FRONT WILL MOVE EAST OF THE COASTAL WATERS THIS EVENING WITH A NORTHWEST WIND IN ITS WAKE THROUGH TUESDAY. OFFSHORE WINDS DIMINISH TUESDAY NIGHT INTO WEDNESDAY AS HIGH PRESSURE DRIFTS EASTWARD ACROSS THE REGION. A REINFORCING COLD FRONT WILL INCREASE OFFSHORE WINDS BY THURSDAY. /39 && .FIRE WEATHER...WITH RAIN AND HUMIDITY TODAY...AND DRY AIR NOT EXPECTED TO MAKE MUCH HEADWAY UNTIL TUESDAY...FIRE SITUATION EXPECTED TO BE BENIGN. DRY REGIME WILL LAST A SHORT TIME BUT AIR WILL PICK UP MOISTURE IN THE GROUND AND VEGGIES WHICH WILL MITIGATE DROP IN RH DESPITE THE SUNSHINE. EXPECTING RH IN 40S FOR FLORIDA AND NONCRITICAL COINCIDENCE OF RH...WIND...AND KBDI ELSEWHERE. RETURN FLOW MIDWEEK IN ADVANCE OF A REINFORCING FRONT. TEMPS THEN COOL AND EVERYTHING REMAINS DRY THROUGH THE REST OF THE WEEK AND WEEKEND. 77/DALY && .PRELIMINARY POINT TEMPS/POPS... MOBILE 78 49 72 47 / 60 10 10 10 PENSACOLA 76 51 71 48 / 80 10 10 10 DESTIN 74 54 69 50 / 80 10 10 10 EVERGREEN 76 46 66 42 / 80 10 10 10 WAYNESBORO 76 45 67 44 / 40 10 0 10 CAMDEN 76 46 65 43 / 60 10 0 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...SMALL CRAFT ADVISORY GMZ630-650-670. FL...SMALL CRAFT ADVISORY GMZ655-675. MS...NONE. &&
Hazardous weather outlook, Jan 2, 5:00 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 500 AM CST MON JAN 2 2006 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031100- BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH- COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE- GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL- OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE- WASHINGTON-WAYNE-WILCOX- 500 AM CST MON JAN 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT... A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH THE REGION THIS MORNING. AHEAD OF THE DISTURBANCE...ATMOSPHERIC INSTABILITY AND LOW LEVEL WIND SHEAR WILL INCREASE AND SUPPORT THE DEVELOPMENT OF ISOLATED TO SCATTERED SEVERE STORMS...WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES BEING THE MAIN THREAT. THE GREATEST SEVERE THREAT WILL BE FROM EARLY THIS MORNING THROUGH THE EARLY AFTERNOON HOURS...AND GENERALLY ALONG AND EAST OF THE I-65 CORRIDOR. THE SEVERE WEATHER THREAT WILL QUICKLY DIMINISH BY MID TO LATE AFTERNOON AS A COLD FRONT PUSHES EASTWARD ACROSS THE AREA. AREA RESIDENTS SHOULD REMAIN ALERT FOR THE POTENTIAL OF SEVERE WEATHER TODAY...AND THOSE WITH A NOAA WEATHER RADIO SHOULD MAKE SURE THEIR UNIT IS TURNED ON AND IN THE ALERT MODE SETTING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ANOTHER COLD FRONT WILL PUSH ACROSS THE REGION BY EARLY THURSDAY... BUT THE LACK OF LOW LEVEL MOISTURE AND INSTABILITY WILL HINDER THUNDERSTORM DEVELOPMENT. THEREFORE...NO SEVERE OR HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY BE REQUIRED THIS MORNING FOR SEVERE STORM OPERATIONS. STAY TUNED FOR ADDITIONAL STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
Nearby
Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.